Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 85, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 15, 2009, 3:56 PM MDT for Cherry County, Thomas County, Nebraska. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2009, 3:56 PM MDT (21:56 UTC)
- Expired
- Jun 15, 2009, 5:00 PM MDT
- In force
- 64 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Cherry County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 23 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:30 PM MDT | HAIL 1.75 | 7 N Thedford, NE | PUBLIC REPORTED PEA TO GOLF BALL SIZE HAIL LASTING 30 MINUTES. |
| Jun 15, 4:35 PM MDT | HAIL 1 | 11 Ne Thedford, NE | MOSTLY PEA SIZE HAIL WITH A FEW STONES AS LARGE AS QUARTERS. |
| Jun 15, 4:55 PM MDT | HAIL 1 | 10 E Brownlee, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 152156
SVRLBF
NEC031-171-152300-
/O.NEW.KLBF.SV.W.0085.090615T2156Z-090615T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
456 PM CDT MON JUN 15 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
NORTHERN THOMAS COUNTY IN NORTH CENTRAL NEBRASKA...
THIS INCLUDES THE CITY OF THEDFORD...
* UNTIL 600 PM CDT/500 PM MDT/
* AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR THEDFORD...AND MOVING NORTH AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HIGHWAY 83 CROSSING THE NORTH LOUP RIVER AND 6 MILES EAST OF
BROWNLEE BY 535 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY
MORNING/1100 PM MDT MONDAY EVENING/ FOR SOUTHWESTERN NEBRASKA.
&&
LAT...LON 4234 10098 4240 10018 4208 10027 4195 10027
4185 10061
TIME...MOT...LOC 2156Z 183DEG 29KT 4198 10052
$$
SPRINGER1 follow-up statement
000 WWUS53 KLBF 152233 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 533 PM CDT MON JUN 15 2009 NEC171-152243- /O.CAN.KLBF.SV.W.0085.000000T0000Z-090615T2300Z/ THOMAS NE- 533 PM CDT MON JUN 15 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN THOMAS COUNTY IS CANCELLED... A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHWESTERN NEBRASKA. LAT...LON 4208 10027 4208 10078 4234 10098 4240 10018 TIME...MOT...LOC 2233Z 183DEG 29KT 4228 10050 $$ NEC031-152300- /O.CON.KLBF.SV.W.0085.000000T0000Z-090615T2300Z/ CHERRY NE- 533 PM CDT MON JUN 15 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT/500 PM MDT/ FOR SOUTHEASTERN CHERRY COUNTY... AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR HIGHWAY 83 CROSSING THE NORTH LOUP RIVER...OR 21 MILES NORTH OF THEDFORD... MOVING NORTH AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN CHERRY COUNTY AT 550 PM CDT PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. HAIL UP TO 2 INCHES IN DIAMETER HAS BEEN REPORTED NEAR THEDFORD WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING/1100 PM MDT MONDAY EVENING/ FOR SOUTHWESTERN NEBRASKA. && LAT...LON 4208 10027 4208 10078 4234 10098 4240 10018 TIME...MOT...LOC 2233Z 183DEG 29KT 4228 10050 $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:39 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 15, 1:39 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
240 PM CDT SUN JUN 14 2009
.SYNOPSIS...
HAND ANALYSIS OF THE 18Z SURFACE DATA SHOWED SEVERAL LOW
PRESSURE CENTERS ACROSS THE HIGH PLAINS. THERE WAS A TROUGH ACROSS
WESTERN NEBRASKA AND SOUTHWEST SOUTH DAKOTA. A FRONT WAS STRETCHED
FROM WESTERN MISSOURI ACROSS NORTHERN AND WESTERN KANSAS TO
SOUTHEAST COLORADO. DEWPOINTS OF 60-65 REACHED UP INTO SOUTH CENTRAL
AND EASTERN SOUTH DAKOTA. THE 18Z NORTH PLATTE SOUNDING SHOWED AN
ELEVATED MIXED LAYER FROM ABOUT 800MB TO ABOUT 550MB...THOUGH THERE
WAS AN INVERSION FROM 850MB TO 800MB. RAISING THE SURFACE
TEMPERATURE TO 77F...THE CONVECTIVE POTENTIAL ENERGY INCREASES TO
3300J/KG. THE SATELLITE DERIVED PRECIPITABLE WATER SHOWED A PLUME OF
30MM OR MORE INTO CENTRAL AND EASTERN NEBRASKA. IN THE 6.7 MICRON
IMAGERY...THERE WAS A WAVE LOCATED IN EAST CENTRAL COLORADO AND A
MATURING VORTEX JUST OFF THE CALIFORNIA COAST NEAR THE BAY AREA.
&&
.SHORT RANGE...TONIGHT THROUGH TUESDAY NIGHT.
ONCE AGAIN...THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG ONE OR
BOTH OF THE BOUNDARIES IN WESTERN NEBRASKA AND NORTHERN KANSAS. ON
THE NORTH PLATTE SOUNDING TOTAL SHEAR IN THE 0-6KM AGL LAYER IS
ABOUT 30KT...AND THE LOW LEVEL WIND FIELD DOES NOT SHOW THE NICE
VEERING THAT WOULD FAVOR SUPER CELL DEVELOPMENT. HOWEVER...IN THE
VICINITY OF THE SURFACE BOUNDARIES...THE WIND IS PROBABLY MORE
FAVORABLE. THE RUC SHOWS SURFACE BASED CAPE EXCEEDING 4000J/KG
REACHING ABOUT THE I-80 CORRIDOR AND 2500-3500J/KG TO THE SOUTH
DAKOTA BORDER AND NORTHWEST TO ABOUT MERRIMAN. AFTER MIDNIGHT...
THUNDERSTORMS WILL CLEAR THE WEST. THEN...SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO END BY TUESDAY EVENING OVER CENTRAL AND NORTH
CENTRAL NEBRASKA.
.MEDIUM TO LONG RANGE...WEDNESDAY THROUGH MONDAY.
AS THE BOUNDARY LIFTS NORTHWARD AGAIN WEDNESDAY...THE THETA-E
RIDGE MAKES ITS WAY INTO SOUTH CENTRAL AND SOUTHWEST NEBRASKA. MOIST
VERY UNSTABLE AIR LIFTS UP OVER THE BOUNDARY TO GENERATE
THUNDERSTORMS. THERE IS A SIGNIFICANT DIFFERENCE AMONG THE GFS...NAM
AND EURO IN THEIR PRECIPITATION FORECAST...BUT THE EURO...NAM AND
SREF SEEM TO FAVOR A MORE NORTHERLY DISPLACEMENT OF THE
PRECIPITATION FIELDS. IT IS PROBABLY SAFE TO SAY THAT CENTRAL
THROUGH WEST CENTRAL NEBRASKA WILL HAVE SCATTERED THUNDERSTORMS
WEDNESDAY NIGHT WITH THE STORMS DECREASING THURSDAY MORNING. WE HAVE
A LITTLE LESS CONFIDENCE IN THE FORECAST FOR NORTH CENTRAL THROUGH
NORTHWEST AND SOUTH CENTRAL THROUGH SOUTHWEST NEBRASKA.
WITH THE BOUNDARY CONTINUING OVER THE CENTRAL PLAINS...THERE IS
A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND OVERNIGHT.
ANOTHER WAVE IS EXPECTED SATURDAY NIGHT AND SUNDAY...BUT
CONFIDENCE IS NOT REAL HIGH AT THAT RANGE.
VERY WARM TEMPERATURES ARE EXPECTED AGAIN WEDNESDAY...THEN
SLIGHTLY LOWER TEMPERATURES ARE FORECAST THURSDAY THROUGH MONDAY.
&&
.AVIATION...
ACTIVE EVENING EXPECT OVER THE REGION. THUNDERSTORMS ALREADY
FIRING TO THE WEST OF THE TAF SITES...AND ARE EXPECTED TO EVENTUALLY
PUSH INTO BOTH KLBF AND KVTN. NOT IN THE TAF YET...BUT GUSTY WINDS
AND HAIL MAY ACCOMPANY THE THUNDERSTORMS...AND WILL MONITOR TO ADD
ONCE HIGHER CONFIDENCE OF AIRPORT IMPACT. THUNDERSTORMS MAY ALSO
NEED TO BE EXTENDED INTO THE EVENING...AS SPEED OF STORMS MOVING TO
THE EAST OF THE TAF SITES STILL UNSURE. OVERNIGHT THE LOW LEVEL
MOISTURE IS HIGH AND EXPECT A RETURN OF STRATUS AND POSSIBLY
FOG...SIMILAR TO THIS MORNING...MAY DROP AS LOW AS VLIFR FOR BOTH
CIGS AND VSBY. ANY RESTRICTIONS SHOULD LIFT TO VFR SHORTLY AFTER
SUNRISE.
&&
.HYDROLOGY...
THE ONE HOUR EXCESSIVE RUNOFF GUIDANCE IS LESS THAN AN INCH IN
NORTH CENTRAL NEBRASKA ALONG THE ELKHORN RIVER BASIN AND 1.0-1.25
INCH IN SOUTHWEST NEBRASKA ALONG THE FRENCHMAN BASIN. AT THIS
TIME...IT APPEARS THAT THE MOST FAVORABLE MOISTURE FOR EXCESSIVE
RAINFALL IS SOUTH AND EAST OF THE NORTH PLATTE-CURTIS-IMPERIAL
AREA...AND WE ARE NOT PLANNING ON ISSUING A FLOOD WATCH FOR
SOUTHWEST NEBRASKA. ALTHOUGH NOT IN THE EXPECTED HEAVY RAIN
AREA...THE ELKHORN BASIN WILL NEED TO BE WATCHED THIS EVENING AND
TONIGHT.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT AND MEDIUM TO LONG RANGE...SPRINGER
AVIATION...MASEK
HYDROLOGY...SPRINGERHazardous weather outlook, Jun 15, 2:43 PM MDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 343 PM CDT MON JUN 15 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-162045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 343 PM CDT MON JUN 15 2009 /243 PM MDT MON JUN 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS ARE LIKELY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING AND TONIGHT. THOUGH SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA...THE GREATEST THREAT FOR SEVERE THUNDERSTORMS IS SOUTH OF HIGHWAY 2 FROM ANTIOCH TO DUNNING AND SOUTH OF HIGHWAY 91 FROM DUNNING TO BURWELL. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A SURFACE TROUGH OF LOW PRESSURE WILL TRACK ACROSS THE OUTLOOK AREA ON TUESDAY. AS THIS TROUGH PUSHES INTO CENTRAL AND EASTERN NEBRASKA TUESDAY AFTERNOON...THUNDERSTORMS WILL DEVELOP. SOME STORMS MAY BE SEVERE EAST OF HIGHWAY 83. THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT. AT THIS TIME NO SEVERE THUNDERSTORMS ARE EXPECTED. ON THURSDAY A FRONTAL BOUNDARY WILL CROSS THE CENTRAL PLAINS. AS THIS BOUNDARY CRASHES INTO DECENT LOW LEVEL MOISTURE OVER EASTERN NEBRASKA...THUNDERSTORMS ARE EXPECTED TO DEVELOP. THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA WITH THE GREATEST THREAT FOR SEVERE WEATHER EAST OF A LINE FROM NAPER...TO BRADY...TO MAYWOOD. AFTER THURSDAY...A RIDGE OF HIGH PRESSURE ALOFT WILL BUILD ACROSS THE CENTRAL PLAINS. TRANQUIL WEATHER CONDITIONS ARE EXPECTED FOR FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE BE NEEDED ALONG AND SOUTH OF HIGHWAY 92 THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
In the hours before
Local storm report, Jun 15, 3:15 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
415 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM FUNNEL CLOUD 2 SW STAPLETON 41.46N 100.54W
06/15/2009 LOGAN NE TRAINED SPOTTER
&&
SJACOBSLocal storm report, Jun 15, 3:25 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM FUNNEL CLOUD N STAPLETON 41.48N 100.51W
06/15/2009 LOGAN NE FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTED FUNNEL CLOUD NORTH OF STAPLETON.
&&
SJACOBSLocal storm report, Jun 15, 3:32 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
432 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TORNADO 4 WSW SUTHERLAND 41.14N 101.20W
06/15/2009 LINCOLN NE TRAINED SPOTTER
SEVERAL REPORTS OF TORNADO NEAR MILE MARKER 151 ON
INTERSTATE 80.
&&
SJACOBSLocal storm report, Jun 15, 3:46 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
446 PM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM FUNNEL CLOUD SUTHERLAND 41.16N 101.13W
06/15/2009 LINCOLN NE FIRE DEPT/RESCUE
FUNNEL CLOUD REPORTED OVER NORTH END OF LAKE SUTHERLAND.
&&
SJACOBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:45 PM MDT | Severe Thunderstorm Warning | LBF | Logan | 60 min |
| Jun 15, 3:06 PM MDT | Tornado Warning | LBF | Logan | 24 min |
| Jun 15, 3:12 PM MDT | Severe Thunderstorm Warning | LBF | Logan, Thomas | 63 min |
| Jun 15, 3:29 PM MDT | Tornado Warning | LBF | Logan | 31 min |
| Jun 15, 3:32 PM MDT | Tornado Warning | LBF | Keith, Lincoln | 43 min |
| Jun 15, 3:33 PM MDT | Tornado Warning | LBF | Thomas | 27 min |
| Jun 15, 3:59 PM MDT | Tornado Warning | LBF | Logan | 31 min |
| Jun 15, 4:14 PM MDT | Tornado Warning | LBF | Lincoln | 46 min |
| Jun 15, 4:27 PM MDT | Areal Flood Advisory | LBF | Lincoln | 4 hr |
| Jun 15, 4:35 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer | 55 min |
| Jun 15, 4:39 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 66 min |
| Jun 15, 4:49 PM MDT | Severe Thunderstorm Warning | LBF | Perkins | 56 min |
| Jun 15, 4:59 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 36 min |
| Jun 15, 4:59 PM MDT | Tornado Warning | LBF | Lincoln | 46 min |
| Jun 15, 5:08 PM MDT | Flash Flood Warning | LBF | Lincoln | 4 hr |
| Jun 15, 5:09 PM MDT | Tornado Warning | LBF | Perkins | 39 min |
| Jun 15, 5:28 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer | 62 min |
| Jun 15, 5:44 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 46 min |
| Jun 15, 5:45 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 30 min |
| Jun 15, 5:54 PM MDT | Tornado Warning | LBF | Lincoln | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.